EHS
EHS

FLUOROQUINOLONE ANTIBIOTICS CAN INCREASE THE RISK OF BENIGN INTRACRANIAL HYPERTENSION

FLUOROQUINOLONES CAN INCREASE THE RISK OF BIH

Antibiotics are commonly prescribed for treating infections. Although they are generally safe, sometimes, rare and serious adverse effects can occur.
In a recent research study, fluoroquinolones and tetracycline group of antibiotics were found to increase the risk of developing benign intracranial hypertension (BIH). Fluoroquinolones include some commonly used antibiotics such as ciprofloxacin, levofloxacin, norfloxacin, ofloxacin and moxifloxacin.
The adverse event of BIH was noted within 15 day and 30 day period of starting fluroquinolones. The risk of developing BIH was about five times more than non-users. 

Patients with BIH present with headache, double vision and tinnitus (ringing sound in ears). If left untreated, there is a risk of vision loss.

Fluoroquinolones can also increase the risk of seizures and confusion, especially in older people.
The research study was published in the August 22, 2017 issue of Neurology Journal and can be accessed at the following link:

http://www.neurology.org/content/89/8/792.full

Conclusions
1. Fluoroquinolones can increase the risk of BIH, and hence caution is needed while prescribing them.
2. Patients who are taking fluoroquinolone antibiotics, and develop headache, double vision or tinnitus, should consult a neurologist.
3. Patients who have suffered from BIH in the past should avoid using fluoroquinolones, as much as possible.
DR SUDHIR KUMAR MD DM
Consultant Neurologist
Apollo Hospitals, Hyderabad
drsudhirkumar@yahoo.com
04023607777/04060601066

EHS
Back to top button